Massachusetts, 2021

Strong Wind in Massachusetts, March 14, 2021

March 14, 2021 · NWS BOX · 8 events in 7 counties and zones

An arctic cold front moved from north to south across southern New England during the afternoon and early evening, producing scattered snow squalls and strong west-northwest winds gusting to 45 to 55 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An arctic cold front moved from north to south across southern New England during the afternoon and early evening, producing scattered snow squalls and strong west-northwest winds gusting to 45 to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 14, 9:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 14, 9:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1043 AM EDT Sun Mar 14 2021

.SYNOPSIS...
An arctic cold front will bring another round of strong winds
this afternoon and tonight along with unseasonably cold air
through Monday. Wind chills between zero and 10 below zero are
expected late tonight into Monday morning. Temperatures
moderate Tuesday through Thursday. A weak system could bring
some snow Tuesday night into early Wednesday. Another system may
impact our region Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1043 AM update...

No major changes to the forecast this morning. Still tracking
the progress of an arctic front across northern New England.
Still expecting this front to arrive this afternoon. Minor
tweaks to bring the forecast back in line with observed trends.

Previous Discussion...

* Northwest wind gusts of 40-50 mph develop this afternoon

A broken deck of mid level cloudiness covered the region very
early this morning. Model cross sections indicate that some of
this should temporarily scatter out a bit, which should allow
for a period of partial sunshine this morning. 925T between -2C
and -4C with dry/westerly flow should yield lunch time high
temps in the lower 40s across the high terrain with middle to
upper 40s elsewhere. It will be breezy too, but the strong winds
will come mainly this afternoon and evening which we will
discuss in the following paragraph.

An arctic cold front will drop south across the region this
afternoon. Strong shortwave coupled with very steep 1000 to 700
mb lapse rates in excess of 9 C/KM would be favorable for a few
snow squalls, but the lack of sufficient low level moisture will
be a significant limiting factor. That being said, there are
enough ingredients for a few brief passing rain/snow showers.
Surface temperatures will be above freezing, so regardless not
expecting any travel issues.

The main story this afternoon and this evening will be the
strong winds behind the arctic cold front. Bufkit soundings
show very steep lapse rates mixed all the way up to 650 mb!
This should tap the strong winds aloft at the top of the mixed
layer, resulting in 40 to 50 mph wind gusts. Wind Advisories
remain posted for the entire region. There is a low risk for
wind gusts up to 60 mph especially in any evaporating rain/snow
shower that could enhance the wind speeds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
* Windy & unseasonably cold tonight into Monday
* Below zero wind chills late tonight into early Monday

Tonight...

Very strong cold advection will continue to promote northwest
wind gusts of 40 to 50 mph this evening. Winds will diminish a
bit overnight, but still expect windy conditions with gusts
between 30 and 40 mph. This will result in anomalously cold 850T
of between -21C and -23C to advect into southern New England.
In response, low temperatures will drop into the lower to middle
teens in most locales with even high single digit readings
across the interior high terrain. We probably will fall just short
of the record low temps for March 15th at Providence which is
11 degrees and Boston at 12 degrees; both set following the
Superstorm in 1993.

Bitterly cold wind chills between 0 and 10 below zero are
expected by daybreak Monday. The east slopes of the Berkshires
may flirt with Wind Chill Values near -15 and it is possible a
Wind Chill Advisory may be required.

Skies will become mostly clear tonight except for the outer-Cape
where ocean effect clouds will develop. We may see a few snow
flurries too, but feel the wind trajectory has too much of a
westerly component along with a bone dry airmass to support
anything more than that.

Monday...

A windy and highly anomalous cold day is in store to start of
the work week. 850T between -20C to -22C early in the morning
will modify a bit to near -18C by mid afternoon. It will be
sunny and the strong March sun angle will allow for a bigger
recovery than if it were the middle of winter. That being said,
high temperatures should only be in the 25 to 30 degree range
for most of the region. Soundings show excellent mixing and
expect 25 to 35 mph wind gusts and perhaps even up to 40 mph.
So in a nutshell, a very cold and windy Monday for mid March
standards. Wind chills will only recover to the teens during
peak heating Monday afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

*  Mainly dry. A disturbance may bring some widely scattered
   flurries/showers to the region Tuesday night into Wednesday,
   but better chance for more widespread precipitation arrives
   late Thursday into Friday.

*  Temperatures moderate by mid week. The warmest day will be
   Thursday before temps cool down again on Friday.

Details...

Monday night and Tuesday...

Surface high pressure and a mid level ridge moves overhead Monday
night and Tuesday bringing light winds with a mix of clouds and sun.
Some upper level moisture Monday night brings increasing high
clouds. Still, expecting the boundary layer to decouple and allow
for some radiational cooling before clouds arrive/where skies can
stay clear. It should be our final night of the forecast with well
below normal low temperatures, in the single digits and teens.

Tuesday low level flow turns S/SW bringing modest warm air
advection. We'll mix to near 925 mb where temps go from around -10C
in the morning to -5C in the evening. This leads to highs back in
the upper 30s/low 40s.

Tuesday night through Wednesday...

The low which brought snow to Colorado this weekend moves into the
OH valley Tuesday generating a secondary low along the frontal
boundary off the east coast Tuesday night into Wednesday. It will
interact with the high New England, most likely being suppressed to
the south keeping southern New England largely dry. As this happens
a shortwave drops through the NW flow deamplifying the ridge and
bringing increased cloud cover. This feature is what stands the best
chance of bringing some light snow/flurries overnight into Wednesday
morning. Any lingering flurries would change to rain later in the
day as temperatures surge back into the upper 40s and low 50s.

Thursday through Saturday...

Our next chance for unsettled weather comes late Thursday into
Friday, though guidance continues to trend more amplified/farther
south with the low. If this trend continues the best QPF may stay
offshore. Still plenty of time to hone in on this, but at the moment
it looks like a rain event, potentially ending with some brief snow.
The mid level cutoff low moves into the MS valley Thursday night
with the sfc low in sync, then continues off the coast of the
Carolinas and out to sea. As it does colder air is pulled south, so
after the warmest day of the week on Thursday (50s) highs will drop
back into the 30s and 40s by Friday. This is followed by building
high pressure and dry weather to take us into the weekend.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High Confidence. Mainly VFR, but a brief period of
marginal MVFR conditions are possible in a passing rain/snow
shower or two this afternoon. NW wind will increase to between
35 and 45 knots during this afternoon.

Tonight...High Confidence in VFR conditions. NW wind gusts of
30 to 40 knots in the evening diminishing slightly to between
25 and 35 knots later in the evening and overnight hours.

Monday...High Confidence in VFR conditions. Northwest wind gusts
of 25 to 35 knots.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: VFR. Windy with local gusts up to 30 kt.

Tuesday: VFR.

Tuesday Night: Mainly VFR, with local MVFR possible.

Wednesday: Mainly VFR, with areas MVFR possible.

Wednesday Night: VFR. Slight chance RA.

Thursday: VFR. Chance RA.

&&

.MARINE...
Today through Monday...High Confidence.

An arctic cold front will result in northwest gale force wind
gusts of 35 to 45 knots from this afternoon into Monday. The
strongest of those winds should be from late this afternoon into
early Monday morning. In addition, a freezing spray advisory has
been issued overnight into Monday morning with arctic airmass
and cold SST this time of year.

.Outlook /Monday Night through Thursday/...

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night: Winds less than 25 kt.

Wednesday: Winds less than 25 kt. Slight chance of rain.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain.

Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain.

&&

.FIRE WEATHER...
Today...A Red Flag Warning has been issued for all of southern
New England except for areas where there was still snow cover.
Minimum relative humidity values will drop to between 20 and 30
percent. NW wind gusts of 20 to 30 mph this morning will
increase with gusts between 40 and 50 mph during the afternoon.
While there may be a few brief rain/snow showers, any measurable
precipitation will be light and spotty.

Monday...Another day of low relative humidity values and gusty
winds are expected.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 8 PM EDT this evening for CTZ002>004.
     Wind Advisory until midnight EDT tonight for CTZ002>004.
MA...Red Flag Warning until 8 PM EDT this evening for MAZ002>024-
     026.
     Wind Advisory until midnight EDT tonight for MAZ002>021-023-
     026.
     Wind Advisory until 11 AM EDT Monday for MAZ022-024.
RI...Red Flag Warning until 8 PM EDT this evening for RIZ001>008.
     Wind Advisory until midnight EDT tonight for RIZ001>008.
MARINE...Freezing Spray Advisory from 2 AM to noon EDT Monday for
     ANZ231>235-237-250-251-254>256.
     Gale Warning until 5 PM EDT Monday for ANZ231>235-237-251.
     Gale Warning until 11 AM EDT Monday for ANZ230-236.
     Gale Warning until 5 PM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Belk/Frank/BW
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Belk/Frank/BW
MARINE...Frank/BW
FIRE WEATHER...Staff
Hazardous weather outlook, Mar 14, 3:22 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sun Mar 14 2021

CTZ002>004-MAZ002>021-023-026-RIZ001>008-150830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
422 AM EDT Sun Mar 14 2021

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-024-150830-
Barnstable MA-Nantucket MA-
422 AM EDT Sun Mar 14 2021

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 AM EDT MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254>256-150830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sun Mar 14 2021

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT
MONDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO NOON EDT MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-251-150830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
422 AM EDT Sun Mar 14 2021

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
MONDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO NOON EDT MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-150830-
Boston Harbor-Narragansett Bay-
422 AM EDT Sun Mar 14 2021

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Southern Worcester

When
March 14, 12:00 PM EST to 6:00 PM EST
Where
Southern Worcester forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 55 mph across the region. In Webster at 1 PM EDT (12 PM EST) a large tree was down on Lake Parkway.

Strong Wind, Eastern Hampden

When
March 14, 1:00 PM EST to 6:00 PM EST
Where
Eastern Hampden forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 55 mph. In Westfield at 325 PM EDT (225 PM EST), the ASOS at the Westfield-Barnes Airport (KBAF) recorded a gust to 52 mph. Also at 325 PM EDT (225 PM EST) in Chicopee at the Westover Airport (KCEF), the AWOS recorded a gust to 49 mph. Atop Mount Tom at an elevation of 1200 ft, a mesonet station recorded a gust to 59 mph at 321 PM EDT (221 PM EST). In Monson at 252 PM EST (152 PM EST), amateur radio operators reported a tree down on Silver Street.

Strong Wind, Southeast Middlesex

When
March 14, 1:00 PM EST to 6:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winds generally were gusting to 45 to 55 mph. In Bedford at 321 PM EDT (221 PM EST), the ASOS at Hanscom Field (KBED) recorded a gust to 49 mph. In Wayland at 256 PM EDT (156 PM EST), a large tree was down on wires on Lakeshore Drive. In Hopkinton at 302 PM EDT (202 PM EST), a tree and power lines were down on Hill Street. In Ashland at 323 PM EDT (223 PM EST), a tree was down on Myrtle Street.

Strong Wind, Southeast Middlesex

When
March 14, 2:00 PM EST to 6:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winds were generally gusting to around 50 mph. The ASOS atop Blue Hill in Milton (KMQE) recorded a gust to 51 mph at 332 PM EDT (232 PM EST). The ASOS at Logan International Airport in Boston (KBOS) recorded a gust to 47 mph at 341 PM EDT (241 PM EST). In Newton at 320 PM EDT (220 PM EST), a large tree was down on the Mass Pike (I-90) eastbound.

Strong Wind, Western Norfolk

When
March 14, 2:00 PM EST to 7:00 PM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 mph. In Wrentham at 316 PM EDT (216 PM EST), a CWOP station recorded a wind gust to 48 mph. Atop the Blue Hill in nearby Milton, the ASOS (KMQE) recorded a gust to 51 mph at 332 PM EDT (232 PM EST). In Canton at 511 PM EDT (411 PM EST), a tree and wires were down on Highland Street. In Wellesley at 6 PM EDT (5 PM EST), a tree was down on State Road.

Strong Wind, Eastern Essex

When
March 14, 2:00 PM EST to 6:00 PM EST
Where
Eastern Essex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Rockport at 545 PM EDT (445 PM EST), a CWOP station recorded a wind gust to 50 mph. In Salem at 535 PM EDT (435 PM EST), an amateur radio operator reported a tree down on a car on Winthrop Street.

Strong Wind, Western Franklin

When
March 14, 3:00 PM EST to 6:00 PM EST
Where
Western Franklin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winds generally were gusting to 45 to 50 mph in the lower elevations of western Franklin County and closer to 55 mph at the highest elevations, based on information from surrounding areas. In Shelburne at 447 PM EDT (347 PM EST), a tree was down on wires on North Street.

Strong Wind, Eastern Franklin

When
March 14, 3:00 PM EST to 7:00 PM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winds generally were gusting to around 50 mph. In New Salem at 528 PM EDT (428 PM EST), a tree was down on wires on Osborne Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940575, 940576, 940577, 940578, 940584, 940586, 940583, 940585.